How to React to a Child's ADHD Side Effects

a worried mother sits with her head resting on her hand

Immediate Danger?

It’s unlikely that side effects of ADHD medication will put your child's life or long-term health in danger

"Fortunately, truly urgent side effects are extremely rare," says Glen Elliott, MD, PhD, medical director at Children's Health Council in Palo Alto, CA. If your child is having trouble breathing or having a seizure, call 911 or go to the emergency room right away. These symptoms most likely aren’t caused by ADHD medication, but they need immediate medical attention.

a white corded phone

Keep this number at All Times

If you know your child isn’t in immediate danger, the best person to contact is thier doctor.

Either the prescribing doctor (or whoever is covering if he or she is away) or the child's pediatrician typically is the easiest source of help,

Most doctors have a 24-hour pager or a 24-hour emergency line to call. Keep this number with you at all times. You can store it in your cell phone.

Let the answering service know if your child is having hallucinations, aggression, or severe mood changes. A doctor should call you back quickly.

A pharmacist may be able to tell you if the symptom is a side effect, but you'll still need to talk to a doctor to find out what to do about it.

a outline of a ladys face wearing a mask and her hair blowing in the wind looking super

It's okay to disagree

The doctor may tell you to take your child off the medication, or he may tell you to stay the course and the side effects will go away in a few days.

In some cases, you may be able to get a second opinion from a specialist. That may reassure you or give you other options.

In the end, it’s your call. Follow your gut. I value the doctor's opinion, but in the end, I see my child, know my child, and will know best what to do. I would not allow a doctor's advice to override any true concerns.

a stop sign with a hand signaling stop

Can You Stop the Drugs?

"The nice thing [about ADHD medications] is you can start and stop them," says Abigail Schlesinger, MD, medical director of the Child and Family Counseling Center at the Children's Hospital of Pittsburgh.

If you’re worried about a side effect, yes. But most side effects go away on their own as your child gets used to the drug.

Stimulant medications lose their effect after only a few hours, and side effects, even hallucinations, will disappear in a day or two. These medications include:

  • Dexmethylphenidate (Focalin, Focalin XR)
  • Dextroamphetamine (Adderall, Addreall XR, Dexedrine)
  • Lisdexamfetamine (Vyvanse)
  • Methylphenidate (Concerta, Daytrana, Metadate, Methylin, Ritalin, Quillivant)

Nonstimulant medications take longer to wear off and shouldn’t be stopped abruptly without talking to a doctor. Nonstimulants include:

  • Atomoxetine (Strattera)
  • Clonidine (Kapvay)
  • Guanfacine (Intuniv)

a mother sits down to talk to a scared child

Reassure Them

Before your child starts taking any new medication, you should talk to him, in an age-appropriate way, about side effects.

Let him know the medication may make him feel funny for a little while, and tell him to let you know how he’s feeling. You can say, “Tell me what you like and what you don’t like about the medicine.” Sometimes an open-ended approach can help to get better information from your child. You should also let teachers and caregivers know about any new medication. If your child has scary side effects, stay calm and reassure him. Let him know you’re talking with his doctor about it. Make sure to tell him it will stop, you’re there for him, and that everything will be OK.

a lone flower in a dried up lake

Side Effects Continue

But if the side effects are too much, you can try other medications or no medication.

Talk with your doctor about whether the benefits of the drug outweigh the risks. Taylor took her elementary school-aged son off of medications because his sudden, intense emotions weren't worth the benefits he was getting in the form of better attention.

"When he gets to high school, he'll probably be ready for that kind of support [medications] so that he can be more successful, and then he’ll be part of the conversation about balancing the ups and downs of the medications," she says.